Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 121, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 17, 2019, 9:51 AM CDT for Harrison County, Shelby County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2019, 9:51 AM CDT (14:51 UTC)
- Expired
- Jul 17, 2019, 10:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:09 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 17, 6:09 AM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
609 AM CDT Wed Jul 17 2019
.SHORT TERM...(Today through Friday)
Issued at 345 AM CDT Wed Jul 17 2019
The primary short term forecast concerns will be how the
convection to the north will evolve and if storms can develop
farther south on the leading edge of the warmer air and heat
headlines.
The current water vapor satellite imagery with lightning shows the
subtropical moisture across Mexico streaming northward across
Colorado into Nebraska. Several clusters of convection per the
WSR-88D radar mosaic were noted especially in the southwest flow
aloft across South Dakota, farther south across eastern Colorado
and to the east over southern Wisconsin. In addition, a few
isolated storms were forming in central and northeast Kansas. A
35kt low level jet is feeding into the convection across SD and
this is where there is some vorticity advection lifting northeast
aloft, there is upper level divergence with a 70kt jet, strong h7
and h85 warm air advection is occurring, a surface boundary is
draped north of PIR. Farther south, into Nebraska and Kansas,
there is a 40 to 50kt low level jet and are on the gradient of the
warm 12-14 deg C h7 temps.
The low level jet strengthens to 40kts through 12Z across the area
then to around 35kts through 18Z as it gradually slides east. Will
continue to monitor trends, but expect isolated storms to continue
to try to develop in the warm air advection environment with some
moisture pooled in the area. In addition, the most recent cluster
of storms have some elements that are moving southeast. The
propagation vectors support this along with cold pool development
into northeast Nebraska. Farther south, the cap is weaker in
southeast Nebraska into southwest Iowa. This area also has deep
moisture. Not sure on the coverage, but will mention isolated
storms this morning.
The guidelines for excessive heat warnings are issued for when heat
index values are forecast to reach 110 degrees for 48hrs with a
minimum heat index at night of 75 or when you are expecting four or
more days of heat index of 105 degrees. There is some wiggle room
due to collaboration with offices that have slightly lower or higher
criteria and a range of values. Will go ahead and convert the
excessive heat watch to a warning and match up with Sioux Falls.
FSD does have lower criteria and do not expect HIs to be as high
today compared to Thursday and Friday. Farther south extended the
EHW to fit the forecast HIs for Sat and this encompasses the multi
day high heat better for the EHW.
A boundary will push south into northeast later this afternoon and
this evening and may provide a focus for storm redevelopment at
peak heating in the steep lapse rate environment. 2" precipitable
water is forecast to be pooled here. in addition, shortwave
trough energy will push through tonight and the low level jet re-
develops and we should see a few storms.
We remain in the warm sector Thursday and Friday.. With the
boundary near northeast Nebraska a few isolated storms may try to
form, however the blends are mostly dry.
Temperatures are forecast to be in the 90s each day with HIs
discussed above.
.LONG TERM...(Friday night through Tuesday)
Issued at 345 AM CDT Wed Jul 17 2019
Thunderstorm chances Friday night through Sunday morning with
cooler highs for Sunday. The ridge is still in place with the
storm track across the northern Plains and parts of the central
Plains. Some of the storms should push into the area. Temperatures
closer to normal Monday-Wednesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 605 AM CDT Wed Jul 17 2019
Strongest thunderstorms should track north of KOFK but could be
some weaker TSRA or SHRA in the area into mid morning. Then look
for VFR conditions. For KOMA and KLNK, spotty storms will also be
possible into mid morning, with higher chances mostly to the north
and east. Then look for VFR conditions at those two locations as
well. Low level wind shear is expected to develop this evening and
continue into tonight.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
Saturday for NEZ034-043>045-050>053-065>068-078-088>093.
Excessive Heat Warning from 1 PM this afternoon to 10 PM CDT
Friday for NEZ011-012-015>018-030>033-042.
IA...Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
Saturday for IAZ043-055-056-069-079-080-090-091.
&&
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...MillerHazardous weather outlook, Jul 17, 4:30 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 430 AM CDT Wed Jul 17 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-172330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 430 AM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible this morning in parts of northeast Nebraska and west central Iowa as storms push east and southeast from South Dakota. Other storms will try to develop in southeast Nebraska and southwest Iowa this morning. These should be non-severe. Storms are also possible in northeast Nebraska later this afternoon and evening. Gusty winds and lightning are the primary hazards, but hail and heavy rain will also be possible. Once the storms move out, it should get hot again with highs in the 90s and heat index values from 100 to 110. An excessive heat warning is in effect. Flooding will continue on the Missouri River, from around Plattsmouth southward to Rulo, and also above Lewis and Clark Lake. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An Excessive Heat Warning is in effect for the outlook area through Friday and Saturday. Heat index values should peak each afternoon in the 100 to 113 degree range. Thunderstorms will be possible Wednesday night, Saturday night into Sunday morning and again Sunday night. Chances should be highest across northeast Nebraska. Flooding will continue on the Missouri River, from around Plattsmouth southward to Rulo, and also above Lewis and Clark Lake. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in northeast Nebraska and parts of western Iowa. Zapotocny
In the hours before
Special weather statement, Jul 17, 6:45 AM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
645 AM CDT Wed Jul 17 2019
NEZ012-015-017-018-171245-
Thurston NE-Cedar NE-Pierce NE-Wayne NE-
645 AM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE...EAST CENTRAL
PIERCE...NORTHWESTERN THURSTON AND SOUTHEASTERN CEDAR COUNTIES UNTIL
745 AM CDT...
At 645 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Coleridge, or 26 miles southwest of Ponca, moving east
at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wayne, Wakefield, Pender, Randolph, Emerson, Carroll, Laurel,
Thurston, Belden, Sholes, The Highway 81 And 20 Junction and Camp
Assurance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Nebraska.
LAT...LON 4247 9702 4226 9701 4226 9673 4228 9672
4228 9654 4209 9661 4209 9665 4220 9722
4235 9748 4251 9728
TIME...MOT...LOC 1145Z 287DEG 34KT 4240 9717
MILLERSpecial weather statement, Jul 17, 7:11 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
711 AM CDT Wed Jul 17 2019
NEZ015-018-032-033-171315-
Stanton NE-Thurston NE-Cuming NE-Wayne NE-
711 AM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE...NORTHWESTERN
CUMING...NORTHWESTERN THURSTON AND NORTHERN STANTON COUNTIES UNTIL
815 AM CDT...
At 708 AM CDT, Doppler radar was tracking strong thunderstorms from
near Laurel to Wayne. These were moving east at 30 mph. Outflow from
these storms had pushed much farther south and will affect parts of
Wayne county, Stanton County, Cuming county and Thurston county over
the next hour with gusts to 50 mph possible.
Locations impacted include...
Wayne, Stanton, Wakefield, Wisner, Pender, Emerson, Beemer, Pilger,
Thurston, The Highway 9 And 51 Junction and 8 Miles South Of Wayne.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Nebraska.
LAT...LON 4226 9701 4226 9673 4228 9672 4228 9648
4187 9681 4191 9737 4193 9737 4232 9702
TIME...MOT...LOC 1208Z 282DEG 14KT 4231 9694 4194 9724
MILLERSpecial weather statement, Jul 17, 7:34 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
734 AM CDT Wed Jul 17 2019
IAZ043-NEZ015-033-034-171330-
Monona IA-Thurston NE-Burt NE-Cuming NE-
734 AM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHERN BURT...
NORTHEASTERN CUMING AND THURSTON COUNTIES UNTIL 830 AM CDT...
At 733 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dakota City to 5 miles west of Bancroft.
Movement was southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms. Outflow from the storms is also extending much farther
to the south into parts of Cuming and Burt counties, and will push
across Monona county.
Locations impacted include...
Onawa, Wisner, Pender, Lyons, Emerson, Walthill, Winnebago, Whiting,
Bancroft, Decatur, Macy, Mapleton, Blencoe, Rosalie, Castana,
Thurston, Turin, Rodney, Lewis And Clark State Park and Little Sioux
Scout Ranch.
This includes Interstate 29 between mile markers 105 and 125.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Iowa...and northeastern Nebraska.
LAT...LON 4187 9594 4197 9692 4209 9685 4209 9683
4213 9683 4228 9672 4227 9635 4223 9632
4222 9633 4221 9567
TIME...MOT...LOC 1233Z 297DEG 30KT 4243 9644 4203 9668
MILLERSpecial weather statement, Jul 17, 8:25 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
825 AM CDT Wed Jul 17 2019
IAZ043-171400-
Monona IA-
825 AM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR MONONA COUNTY UNTIL 900 AM CDT...
At 825 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hornick to Onawa. Movement was east at 40
mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Onawa, Ute, Moorhead, Mapleton, Blencoe, Soldier, Castana, Turin,
Rodney, Kennebec, Preparation Canyon State Park and Little Sioux
Scout Ranch.
This includes Interstate 29 between mile markers 101 and 109.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Iowa.
LAT...LON 4187 9612 4221 9614 4221 9588 4222 9587
4222 9585 4221 9567 4187 9567
TIME...MOT...LOC 1325Z 283DEG 35KT 4221 9606 4202 9610
DEWALDSpecial weather statement, Jul 17, 9:35 AM CDT, 16 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 935 AM CDT Wed Jul 17 2019 IAZ055-056-171500- Shelby IA-Harrison IA- 935 AM CDT Wed Jul 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARRISON AND SHELBY COUNTIES UNTIL 1000 AM CDT... At 934 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Persia, or 28 miles southwest of Denison, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Harlan, Earling, Irwin, Persia, Defiance, Woodbine, Dunlap, Panama, Portsmouth, Westphalia, Tennant, Kirkman, Prairie Rose State Park, Manteno Recreation Area, Nishna Bend Recreation Area and Schaben Park. LAT...LON 4152 9523 4156 9579 4187 9570 4185 9510 TIME...MOT...LOC 1434Z 281DEG 28KT 4167 9565 DEWALD
Special weather statement, Jul 17, 9:47 AM CDT, 4 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 947 AM CDT Wed Jul 17 2019 IAZ055-056-171500- Shelby IA-Harrison IA- 947 AM CDT Wed Jul 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARRISON AND WESTERN SHELBY COUNTIES UNTIL 1000 AM CDT... At 947 AM CDT, Doppler radar was tracking a strong thunderstorm over Persia, or 30 miles south of Denison, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Harlan, Shelby, Earling, Persia, Defiance, Dunlap, Panama, Portsmouth, Westphalia and Tennant. LAT...LON 4152 9567 4186 9561 4183 9525 4152 9536 TIME...MOT...LOC 1447Z 281DEG 28KT 4159 9556 DEWALD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:36 AM CDT | Special Weather Statement | OAX | Cedar | 54 min |
| Jul 17, 5:03 AM CDT | Severe Thunderstorm Warning | OAX | Knox | 57 min |
| Jul 17, 5:58 AM CDT | Special Weather Statement | OAX | Cedar, Knox | 62 min |
| Jul 17, 6:13 AM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 62 min |
| Jul 17, 6:45 AM CDT | Special Weather Statement | OAX | Wayne | 60 min |
| Jul 17, 7:11 AM CDT | Special Weather Statement | OAX | Cuming, Stanton | 64 min |
| Jul 17, 7:34 AM CDT | Special Weather Statement | OAX | Thurston | 56 min |
| Jul 17, 8:25 AM CDT | Special Weather Statement | OAX | Monona | 35 min |
| Jul 17, 9:35 AM CDT | Special Weather Statement | OAX | Shelby | 25 min |
| Jul 17, 9:47 AM CDT | Special Weather Statement | OAX | Shelby | 13 min |
| Jul 17, 10:06 AM CDT | Special Weather Statement | OAX | Pottawattamie | 24 min |
| Jul 17, 10:29 AM CDT | Severe Thunderstorm Warning | OAX | Shelby | 16 min |
| Jul 17, 10:35 AM CDT | Severe Thunderstorm Warning | OAX | Shelby | 10 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.